Posted by skelly on September 19, 2000 at 11:20:32:
This article from NYTimes.com
SAFETY: Drug Warning for Seasick Scuba Divers
September 19, 2000
Some scuba divers are at ease under the water but mighty
uncomfortable on the diving boat. For help, they turn to over-the-
counter seasickness medicines.
This could be dangerous, a study says. Researchers at the
University of Pittsburgh say the drugs seem to affect some divers'
mental functioning and judgment.
The researchers, writing in the September issue of
Pharmacotherapy, focus on two popular drugs: Dramamine, which helps
with motion sickness, and Sudafed, which reduces pressure in the
sinuses. They found no ill effects with Sudafed, but said Dramamine
could be hazardous.
Dramamine was the only motion-sickness drug studied, but Dr. Kevin
O'Toole, one of the authors of the study, said similar
over-the-counter remedies should probably also be avoided.
"Although we can't say definitely about other types of drugs in
that class," Dr. O'Toole said, "because they are similar, and we
know that most of them cause drowsiness, any of the drugs used for
nausea of seasickness probably should not be used."
The researchers came to their conclusions after recruiting 30
people from diving clubs, giving them one of the two drugs or a
placebo, and then placing them in a hyperbaric chamber. The chamber
was used to simulate diving at depths of about 3 feet and again at
about 66 feet.
Researchers then measured the subjects' heart rates and rhythms,
and gave them tests to gauge their mental acuity. It was on those
tests that that the Dramamine users fared poorly.
Dr. O'Toole said he did not think it was just the matter of the
divers' drowsiness. It appeared, he said, to be a combination of
the drug and the nitrogen that built up in the body during a dive.
A spokeswoman for Pharmacia, the company that makes Dramamine,
said scientists there were reviewing the study, but she noted that
the label warned users to be cautious because the drug causes
Post a Followup